Preece, Magrin, Webb, Akers, and Davis (2011) recorded a case of AHTR resulting from transfusion of RBCs to a 67-year-old female with an unrecognized anti-Al antibody.
The presentation of mild back pain was not recognized immediately as AHTR in a recorded case of a 37-year-old female with anti-Ge antibodies (Baughn et al.
Xu and colleagues (2012) described a case in which a 56-year-old female had AHTR triggered by her antibodies to the AnWj antigen.
AHTR due to an anti-Dia antibody resulted in red-colored urine appearing 5 minutes after the transfusion.
Careful patient monitoring, including monitoring of vital signs, is crucial to assure AHTR is recognized and treated promptly (Payandeh et al.
The combined effect gives rise to the signs and symptoms associated with AHTR, including shock and disseminated intravascular coagulation (DIC).
AHTR can occur at any time throughout, or up to 24 hours following, a transfusion, making on-going monitoring essential.
Actions: If AHTR is suspected, stop the transfusion immediately and maintain intravenous access with normal saline (through a fresh giving set).
Nurses must maintain vigilance in monitoring for AHTRs even if they are absolutely confident in their own safety checks.
Less severe AHTRs involve extravascular haemolysis of the donor red cells and incomplete activation of the complement system.